The US FDA has issued a ‘Dear Colleague’ letter outlining the risk of transfusion-related acute lung injury (TRALI) with the use of blood products, particularly those that contain plasma. The agency notes that since the first report of TRALI resulting in death in 1992, 45 more reports of fatal TRALI have been received by the Centre for Biologics Evaluation and Research. TRALI is now believed to be the third commonest cause of infusion-related deaths. Also, the number of nonfatal cases of TRALI associated with blood products reported to MedWatch, or as Biological Product Deviation reports, is on the increase, the agency says, but adds that this may be due to ‘better recognition and reporting of events’. Also, the agency points out that the full scope of TRALI is not known, due to misdiagnosis and/or under-reporting.
The majority of the fatal cases of TRALI involved transfusions of fresh frozen plasma, the agency says, with whole blood, packed RBC, cryoprecipitate, platelet concentrates, apheresis platelets and occasional IV immunoglobulin transfusions also typically implicated. Furthermore, donors most frequently linked with cases of fatal TRALI were multiparous women and were antihuman-lymphocyte antigen-positive or antigranulocyte antibody-positive; 1 or both of these antibody types have been evident in 89% of reported cases of TRALI. Characteristics of transfusion recipients that may predispose to TRALI include surgery, active infection, massive transfusion and cytokine therapy that activates pulmonary endothelium and primes the patient’s WBCs. It has been hypothesised that TRALI is a combination of 2 independent insults, namely, the patient’s clinical status and the presence of anti-WBC antibodies.
Media Release, 13 Aug 2001.
Available from URL: http://www.fda.gov